California, 2009Winter Storm in California, February 11, 2009
February 11, 2009 · NWS STO · 2 events in 2 counties and zones
Heavy snow and strong winds in the Sierra Nevada Mountains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy snow and strong winds in the Sierra Nevada Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Feb 11, 5:00 AM PST, 0 minutes earlier.
Area forecast discussion, Feb 11, 5:00 AM PST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
500 AM PST WED FEB 11 2009
.DISCUSSION...
COLD FRONT MOVED THROUGH THE INTERIOR OF NORTHERN CALIFORNIA TUESDAY
EVENING AND HAS NOW MOVED SOUTHWARD INTO CENTRAL CALIFORNIA.
PRECIPITATION WITH THE FRONT WAS PRETTY LIGHT...LESS THAN QUARTER
INCH ACROSS MOST OF THE FORECAST AREA WHILE THE MOUNTAINS NORTH OF
REDDING RECEIVED AROUND HALF AN INCH.
SHOWERS WILL CONTINUE ACROSS THE REGION TODAY AS THE UPPER LOW ALONG
THE OREGON COAST DRIFTS SOUTHEASTWARD INTO NORTHERN CALIFORNIA BY
THIS EVENING. UPSLOPE FLOW WILL COMBINE WITH A CONDITIONALLY
UNSTABLE AIRMASS TO CONTINUE NUMEROUS SNOW SHOWERS ACROSS THE
NORTHERN SIERRA TODAY...WHILE MUCH OF THE VALLEY WILL SEE A BREAK IN
SHOWERS THIS MORNING BEFORE SHOWER COVERAGE INCREASES THIS AFTERNOON
WITH THE APPROACH OF THE UPPER LOW AND FURTHER DESTABILIZATION OF
THE AIRMASS. HIGHER RESOLUTION NAM AND WRF DATA CONTINUE TO SHOW AN
AREA OF INSTABILITY (CAPES OF 250-500 J/KG) DEVELOPING OVER THE
SOUTHERN HALF OF THE SACRAMENTO VALLEY SOUTHWARD INTO THE NORTHERN
SAN JOAQUIN VALLEY LATE THIS AFTERNOON AND THIS EVENING...AND WITH
LIFT PROVIDED BY THE APPROACHING LOW...THUNDERSTORMS CANNOT BE RULED
OUT. LOCAL BACKING OF SOUTHEASTERLY SURFACE WINDS ALONG WITH STRONG
VEERING OF WINDS TO A WEST-NORTHWESTERLY DIRECTION IN THE MID-LEVELS
RESULTS IN SOME DECENT 0-2KM HELICITY...SO THE POSSIBILITY OF
LOW-TOPPED SUPERCELL THUNDERSTORMS CANNOT BE RULED OUT.
WINTER STORM WARNINGS AND ADVISORIES CONTINUE ACROSS MUCH OF THE
HIGHER TERRAIN INCLUDING THE FOOTHILLS TODAY AND TONIGHT WITH LOW
SNOW LEVELS ACROSS THE REGION. CONVECTIVE NATURE OF PRECIPITATION
WILL RESULT IN SOME AREAS RECEIVING A LOT MORE SNOW THAN OTHERS...
BUT WITH HIGH SNOW RATIOS IT WON/T TAKE VERY MUCH QPF TO REACH
WARNING CRITERIA.
A BRIEF RESPITE IN THE UNSETTLED WEATHER IS EXPECTED ACROSS THE
REGION THURSDAY BEFORE ANOTHER COLD SYSTEM DROPS DOWN FROM THE GULF
OF ALASKA LATER THURSDAY AND FRIDAY BRINGING ANOTHER ROUND OF HEAVY
SNOWFALL TO THE FOOTHILLS AND MOUNTAINS.
COLD AND UNSETTLED PATTERN CONTINUES RIGHT THROUGH THE WEEKEND AND
INTO NEXT WEEK WITH PERIODS OF SHOWERS WITH SNOWFALL DOWN TO THE
FOOTHILL ELEVATIONS. THE SYSTEM LATER SATURDAY INTO SUNDAY APPEARS
THAT IT MAY TAP A DEEPER MOISTURE PLUME AND THEREFORE HAVE BETTER
POTENTIAL FOR DEVELOPING MORE SIGNIFICANT QPF ACROSS THE REGION.
&&
.AVIATION...
COLD FRONT THAT BROUGHT WIDESPREAD RAIN TO INTERIOR NORCAL HAS
PUSHED SOUTHWARD INTO CENTRAL CALIFORNIA. BEHIND THE FRONT...
SCATTERED SHOWERS HAVE DEVELOPED. THESE VFR TO MVFR SHOWERS ARE
EXPECTED TO DIMINISH LATER THIS MORNING...ALTHOUGH LIFR SNOW SHOWERS
ARE EXPECTED TO CONTINUE INTO EARLY AFTERNOON WITH SNOW LEVELS
RISING TO 2000-3000 FT FROM 700-1000 FT THIS MORNING. THE UPPER
TROUGH CURRENTLY OFF THE OREGON COAST WILL SWING SOUTHWARD TODAY AND
BRING SHOWERS TO MOST OF THE VALLEY TERMINALS WITH A CHANCE OF
ISOLATED AFTERNOON THUNDERSTORMS IN THE CENTRAL SACRAMENTO VALLEY
SOUTHWARD INTO THE SAN JOAQUIN VALLEY. SOUTH WINDS 5-10 KT IN THE
VALLEY AND 20-25 KT OVER SIERRA RIDGETOPS WILL BECOME LIGHT BY 00Z.
&&
.STO WATCHES/WARNINGS/ADVISORIES...
...WINTER STORM WARNING UNTIL 4 AM PST THURSDAY FOR NORTHERN
SIERRA NEVADA...INCLUDING WESTERN PLUMAS COUNTY AND LASSEN PARK.
...WINTER WEATHER ADVISORY UNTIL 8 PM PST WEDNESDAY FOR MOUNTAINS
SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY ABOVE 2000
FEET.
...WINTER WEATHER ADVISORY UNTIL 4 AM PST THURSDAY FOR BURNEY
BASIN AND THE NORTHEASTERN FOOTHILLS ABOVE 2000 FEET.
...WINTER STORM WARNING UNTIL 8 PM PST WEDNESDAY FOR SHASTA COUNTY
ABOVE 1500 FEET...INCLUDING THE SHASTA LAKE AREA.
...WINTER WEATHER ADVISORY UNTIL 4 AM PST THURSDAY FOR MOTHERLODE
ABOVE 2000 FEET.
&&
Hazardous weather outlook, Feb 10, 11:00 AM PST, 18 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
1100 AM PST TUE FEB 10 2009
CAZ013>019-063-064-066>069-111500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
1100 AM PST TUE FEB 10 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.
.DAY ONE...TODAY
ANOTHER WEATHER SYSTEM FROM THE GULF OF ALASKA WILL MOVE INTO THE
REGION LATER THIS AFTERNOON AND TONIGHT BRINGING PRECIPITATION TO
THE REGION.
* WINTER STORM WARNING.........SEE WWUS46 KSTO - WSWSTO FOR DETAILS *
* WINTER WEATHER ADVISORY.........SEE WWUS46 KSTO - WSWSTO FOR DETAILS *
.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY
SHOWERS WILL CONTINUE ACROSS THE REGION WEDNESDAY RESULTING IN
POTENTIALLY SIGNIFICANT SNOWFALL ACCUMULATION ACROSS THE FOOTHILL
AND HIGHER ELEVATIONS. AFTER A RELATIVE BREAK THURSDAY...ANOTHER
SYSTEM IS FORECAST TO SPREAD MORE RAIN AND SNOW ACROSS THE INTERIOR
OF NORTHERN CALIFORNIA THURSDAY NIGHT AND FRIDAY.
* WINTER STORM WARNING.........SEE WWUS46 KSTO - WSWSTO FOR DETAILS *
* WINTER WEATHER ADVISORY.........SEE WWUS46 KSTO - WSWSTO FOR
DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.
THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
Winter Storm, Mt Shasta/Western Plumas County
- When
- February 11, 5:00 AM PST to 7:00 PM PST
- Where
- Mt Shasta/Western Plumas County forecast zone
- Reported by
- SNOTEL
A winter storm brought heavy snow and strong winds to the Mt Shasta and western Plumas County area.
Winter Storm, West Slope Northern Sierra Nevada
- When
- February 11, 5:00 AM PST to 7:00 PM PST
- Where
- West Slope Northern Sierra Nevada forecast zone
- Reported by
- SNOTEL
A winter storm brought heavy snow and strong winds to the west slope of the northern Sierra Nevada Mountains.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in West Virginia, February 11, 20091 death · $905,000 · 74 kt wind · 55 events
- High Wind in Ohio, February 11, 20091 death · 2 injured · 66 kt wind · 32 events
- Damaging Winds and High Wind in Ohio, February 11 to 12, 20091 injured · $17 million · 68 kt wind · 38 events
- Extreme Cold in Wisconsin, February 11, 20091 death · 1 event
- Tornado and Hail in Tennessee, February 11, 2009$830,000 · EF1 · 40 events
- Damaging Winds and High Wind in Kentucky, February 11, 2009$726,000 · 62 kt wind · 53 events
- Damaging Winds and High Wind in Pennsylvania, February 11 to 12, 2009$2.1 million · 80 kt wind · 28 events
- Tornado and Hail in Louisiana, February 11, 2009$553,000 · EF1 · 19 events
- High Wind in Kentucky, February 11, 2009$1.4 million · 63 kt wind · 22 events
- High Wind in Illinois, February 11, 2009$3.0 million · 52 kt wind · 3 events
- Damaging Winds and High Wind in Ohio, February 11 to 12, 2009$1.2 million · 61 kt wind · 17 events
- Damaging Winds and High Wind in West Virginia, February 11 to 12, 2009$1.0 million · 54 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150756, 150757.